Tuesday , October 24 2017
Home / Resources / Disasters Averted / Using IV Insulin

Using IV Insulin

From our partners at ISMP: An IV insulin bag was hung when replacing the patient’s Versed® (midazolam) bag. Two bags of insulin were then hanging, one at rate of 8 (Versed rate) and one at 5 (insulin rate). A [mid-afternoon] accucheck showed that the [blood glucose] level decreased to 36. D50 was administered as per protocol, and the insulin drip was turned off. The wrong-bag error was found at [the next] change of shift.

In another example, a patient was ordered IV Lasix® (furosemide), as well as IV insulin. The nurse meant to hang the IV Lasix but [before midnight] hung a bag of IV insulin instead….

The patient already had an insulin infusion running. Approximately [four hours later], the patient was noted to be hypoglycemic. Both IV drips were turned off at that time, and the patient was given 50 ml of 50% dextrose. The RN [registered nurse] still believed that one of the IV drips was Lasix at this time. Four hours later, the oncoming RN was checking and verifying the patient’s IV drips and discovered the error. The patient required several more doses of 50% dextrose throughout the morning to correct episodes of hypoglycemia.
The stability of an IV insulin infusion is 24 hours and requires the production of insulin infusions by pharmacy when ordered. Unless this infusion is distinguished with highlighting or a prominent sticker, an insulin infusion will resemble other pharmacy-prepared infusions. Of the wrong-drug errors involving insulin reported to the Safety Authority, infusion bags containing insulin were mentioned in 9.4% (n = 35) of the cases. Nearly 88.6% (n = 31) of these reports reached the patient, and 11.4% (n = 4) resulted in patient harm. Patients accidentally received insulin instead of a noninsulin-containing infusion (e.g., antibiotics) in 60% (n = 21) of these wrong-drug, infusion-related reports.

Download this Tool for Your Practice to prevent insulin errors “Work Sheet for Preventing Insulin Errors.”

Courtesy of ISMP.org

*******

Diabetes in Control would like to acknowledge the Institute for Safe Medication Practices’ outstanding work in medication safety, including the above excerpt.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

**************************************************************

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a gift card worth $25.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this gift card promotion. 

←Previous Diabetes Disaster Averted 
Click It Like a Pen

Next Diabetes Disaster Averted 
Medical ID Bracelet